Virginia, 2017

Flooding in Virginia, July 6, 2017

July 6, 2017 · NWS LWX · 17 events in 4 counties and zones

A stationary boundary persisted across the Mid-Atlantic region. High moisture content led to high rainfall rates and due to multiple rounds of heavy rain flooding occurred across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary persisted across the Mid-Atlantic region. High moisture content led to high rainfall rates and due to multiple rounds of heavy rain flooding occurred across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 2:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 2:55 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
355 AM EDT Thu Jul 6 2017

.SYNOPSIS...
A weak frontal boundary persists across the Mid-Atlantic through
tonight. Low pressure crosses the area today with another surface
low passing through the area tonight. A cold front will cross
through the region Friday night into Saturday morning. High pressure
builds into the Mid-Atlantic behind the front this weekend and
persist into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
At 345 AM objective analysis indicates quasi-stationary frontal
boundary draped just to the SW of the forecast area...with upper
low/vort max near southern Illinois. Area of ongoing showers
continues to the NE of the boundary in an region of upper-level
divergence out ahead of vort max. Radar observations indicate best
coverage/intensity across north Central VA moving into the southern
DC suburbs...with mainly light rain elsewhere.

High resolution guidance beginning to converge on heaviest rainfall
setting up from now through late morning/midday between Loudoun and
DC (perhaps into south central MD) south to Culpeper and Stafford.
Latest radar trends support this as echoes have been increasing
over this area during the last 30 minutes. Thus, we have
increasing concern of at least localized flooding across this
area through midday as 850 mb moisture transport is maximized in
an area of anomalously high PWATs (2+ inches)...which will lead
to torrential rainfall rates. Storm motions near 10 mph so far
have helped...thus, held off (for now) on a Flash Flood Watch.
Though, we will certainly be watching how this area of
precipitation evolves as FF ingredients are certainly favorable
across this area. Regardless of flash flooding potential...
moderate- to-heavy rainfall will certainly complicate the
morning commute across parts of the area.

Expect isolated-to-scattered redevelopment of showers and
thunderstorms by afternoon near the frontal boundary...which by that
time should have made some northeastward progress into the area. A
few stronger storms are possible near and south of DC this afternoon
if airmass can sufficiently recover. Gusty winds are the primary
threat as water loading enhances downward momentum transfer.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Primary vort max approaches the area tonight...with surface low
traversing over the area into the day Friday. General consensus is
for heaviest rain to occur to the N of the low track...which would
place N/W MD in the axis of heavier rainfall tonight. Deep-layer
moisture remains very high...so heavy rainfall is likely where
rainfall axis sets up.

Cold front approaches the area from the NW late Friday into
Saturday...with a possibility of thunderstorms reaching the far NW
portion of the forecast area by Friday evening. Otherwise most areas
should remain dry into Sunday as high pressure building into the
area allows for drier air to filter into the region.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday, and perhaps Monday as well, will be the quietest portion of
this 7-day forecast. High pressure will build over the Mid Atlantic.
The recent cold front would have brought sub-60 degree dewpoint air
into the region. Temperatures aloft would support highs in the 80s,
although we may be pushing 90 degrees again by Monday around DC and
points south. Overnight lows will be pleasant for early July as
well...in the 60s, even in the cities.

A cold front will be dropping southeast by Tuesday. Moisture will be
drawn north ahead of this boundary. The forecast questions have
revolved around how quickly that will happen. Although it is a long
way out, there is increasing evidence that Monday won't be entirely
dry; thunderstorms would be isolated in nature. The better chance of
rain would be Tuesday and Wednesday, although confidence right now
not higher than chance PoPs.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Primarily MVFR conditions at TAF sites through at least midday with
localized VFR or lower...especially in areas of heavy rainfall
(especially at IAD/DCA). Showers and thunderstorm chances continue
through tonight...with flight restrictions likely in the heaviest
activity. Improving conditions expected late Friday into the
weekend as drier air filters into the region.

VFR flight conditions expected Sunday, and should extend into
Monday. There is an outside chance of a thunderstorm Monday PM.

&&

.MARINE...
Relatively light winds expected over the waters through
today...though, showers and thunderstorms with very heavy rainfall
are possible. A few storms across the Tidal Potomac and middle Bay
could contain gusty winds this afternoon...with perhaps an isolated
SMW. Winds could increase to SCA Friday into Saturday as cold fronts
cross the area.

Light (less than 10 kt) winds expected Sunday under high pressure.
There may be onshore flow by afternoon. As the high departs by
Monday, a south flow regime will become established. Speeds should
be in the 10-15 kt range.

&&

.TIDES/COASTAL FLOODING...
Light onshore flow persists through today before turning southerly
briefly tonight and then westerly Friday. Anomalies have increased
to just above a half a foot...though even sensitive sites have
remained at action stage or less. Best chance for coastal flooding
would occur on tonights high tide cycle at Annapolis and Straits.
Will reassess this after this mornings high tide cycle.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HTS
AVIATION...MSE/HTS
MARINE...MSE/HTS
TIDES/COASTAL FLOODING...MSE
Hazardous weather outlook, Jul 6, 4:11 AM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Thu Jul 6 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-070915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Slow-moving thunderstorms capable of producing heavy rain will be
possible today and tonight. These showers and storms may lead to
isolated flash flooding.

An isolated thunderstorm capable of producing gusty winds over the
waters are possible this afternoon across the Tidal Potomac and
middle Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-070915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Slow-moving thunderstorms capable of producing heavy rain will be
possible today and tonight. These showers and storms may lead to
isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 flood. Local standard time, as filed.

Flood, Fauquier

When
July 6, 5:00 AM EST to 8:00 AM EST
Where
Fauquier County, 1.15 mi SW of Bethel to 1.12 mi SW of Bethel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.758, -77.835

Flooding reported near the intersection of Keith Road and Cannonball Gate Road.

Flood, Stafford

When
July 6, 5:00 AM EST to 8:00 AM EST
Where
Stafford County, 1.67 mi W of Brooke to 1.54 mi W of Brooke
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.379, -77.451

The 3500 block of Route 1 closed near Potomac Creek due to flooding.

Flood, Stafford

When
July 6, 5:00 AM EST to 8:00 AM EST
Where
Stafford County, 1.55 mi NW of Roseville to 1.46 mi NW of Roseville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.484, -77.542

Dunbar Drive closed near Rock Hill Church Road due to stream flooding.

Flood, Stafford

When
July 6, 5:00 AM EST to 8:00 AM EST
Where
Stafford County, 1.09 mi SSW of Mountain View to 1.07 mi SSW of Mountain View
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.455, -77.477

Shelton Shop Road closed at the Accokeek Creek bridge near Courthouse Road due to flooding.

Flood, Stafford

When
July 6, 5:00 AM EST to 8:00 AM EST
Where
Stafford County, 0.91 mi WSW of Mt Joy Store to 0.83 mi WSW of Mt Joy Store
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.474, -77.395

Route 1 flooded and closed near Aquia Creek and Telegraph Road.

Flood, Stafford

When
July 6, 5:00 AM EST to 8:00 AM EST
Where
Stafford County, 3.26 mi WSW of Ruby to 3.18 mi WSW of Ruby
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.489, -77.579

Flooding reported at the intersection of Poplar Drive and Heflin Road.

Flood, Stafford

When
July 6, 5:00 AM EST to 8:00 AM EST
Where
Stafford County, 2.38 mi W of Ruby to 2.26 mi W of Ruby
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.497, -77.564

Flooding reported at the intersection of Barrington Woods Boulevard and Tacketts Mill Road near Heflin.

Flood, Prince William

When
July 6, 5:00 AM EST to 9:00 AM EST
Where
Prince William County, 1.43 mi SW of Triangle to 1.4 mi SW of Triangle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.534, -77.347

Route 1 flooded and closed near Locust Shade Park adjacent to Quantico.

Flood, Fauquier

When
July 6, 5:30 AM EST to 8:00 AM EST
Where
Fauquier County, 1.98 mi SW of New Baltimore to 1.94 mi SW of New Baltimore
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.751, -77.748

Baldwin Street was closed just east of Lee Highway due to flooding of Mill Run.

Flood, Fauquier

When
July 6, 5:30 AM EST to 6:45 AM EST
Where
Fauquier County, 0.91 mi NNE of Warrenton to 1.46 mi NNE of Warrenton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.733, -77.775

Lee Highway flooded and closed between Comfort Inn Drive and Dumfries Road in Warrenton due to flooding.

Flood, Stafford

When
July 6, 6:15 AM EST to 9:00 AM EST
Where
Stafford County, 1.96 mi SSW of Mountain View to 1.95 mi SSW of Mountain View
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.446, -77.490

Flooding reported at the intersection of Stefaniga Road and Mountain View Road.

Flood, Prince William

When
July 6, 6:25 AM EST to 9:00 AM EST
Where
Prince William County, 0.88 mi NW of Gainesville to 1.02 mi NW of Gainesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.810, -77.610

Flooding reported at the intersection of Catharpin Road and Heathcote Boulevard.

Flood, Prince William

When
July 6, 9:45 AM EST to 10:45 AM EST
Where
Prince William County, 1.5 mi SE of Gainesville to 1.41 mi W of Wellington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.785, -77.580

Wellington Road flooded and closed at a stream crossing near Rollins Ford Road.

Flood, Prince William

When
July 6, 9:48 AM EST to 11:30 AM EST
Where
Prince William County, 1.87 mi SSW of Catharpin to 1.62 mi S of Catharpin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.824, -77.580

Both Pageland Road and Artemus Road were flooded and closed where Little Bull Run crosses due to the stream being out of its banks.

Flood, Fairfax

When
July 6, 10:00 AM EST to 2:00 PM EST
Where
Fairfax County, 0.91 mi W of Tremont to 0.85 mi WSW of Tremont
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.848, -77.237

Woodburn Road was flooded and closed at Accotink Creek.

Flood, Fairfax

When
July 6, 11:34 AM EST to 3:00 PM EST
Where
Fairfax County, 0.84 mi SSE of Burke to 0.83 mi SSE of Burke
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.788, -77.266

Burke Road flooded and closed near Mill Cove Court.

Flood, Prince William

When
July 6, 12:18 PM EST to 10:00 PM EST
Where
Prince William County, 0.38 mi NNW of Manassas Arpt to 0.14 mi NNW of Bristow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.725, -77.523

The stream gauge on Broad Run at Bristow exceeded flood stage. It peaked at 12.06 feet at 18:00 EST. Piper Lane was flooded near Manassas Airport. Trails near the stream were also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713189, 713192, 713193, 713194, 713196, 713197, 713198, 713201, 713190, 713191, 713199, 713200, 713202, 713204, 713206, 713207, 709386.